FOR FAMILY AND CARERS
The road to recovery from chronic benzo and antidepressant use can be challenging not just to the person in withdrawal, but to family, friends, doctors and other carers. They just cannot fully fathom or understand the effects. The consequences are often inconceivable. It can be frustrating and painful to watch someone you care for in the throes of withdrawal and very often it is difficult to relate to the experience.
Withdrawal is complex, and for many it is near unbelievable. In fact, withdrawal from benzodiazepines and antidepressants can be so bizarre, it is often a conundrum even to the person experiencing it. It is not unusual for carers to allude to an overreaction or to the medication causing some form of permanent mental or physical disorder, and for the user to eventually feel this way too.
With regard to the more problematic withdrawal, no amount of empathy can prepare family and caregivers for the impact it makes on their lives. Witnessing the physical and psychological symptoms, personality changes and emotional challenges can be distressing and providing the practical support requires dedication, patience and stamina.
It requires unconditional acceptance to support someone going through withdrawal. This also includes those who are still on the medication and may be experiencing tolerance symptoms, as well as those who may take the drug erratically and are unknowingly experiencing inter-dose withdrawal. It is not only in the acute stages that support is needed. The most important things are that you also look after yourself while dealing with the challenge, and that you not lose sight of the fact that even if the symptoms are persistent, the withdrawal will not last forever.
How Best to Support?
If you are reading this, it could be that a family member or friend is having difficulties withdrawing from a benzodiazepine or antidepressant and you want to find out more and to figure out how best to give your support. It could also be that you are frustrated – you don’t actually believe that withdrawal from a prescribed drug could cause so many problems, and so you have come here for more information. Please be assured your friend or family member is not going mad and it is not all ‘in the head!’
Learn more about withdrawal and what it entails: The more knowledgeable you are about benzodiazepine and antidepressant withdrawal, the better prepared you will be to cope with its stages and the dynamics involved. You will find that you are more understanding and accepting of the person’s experience and will be well equipped to give the support needed.
Give unconditionally: You may have your own ideas regarding how withdrawal should be dealt with and what coping strategies and treatment are appropriate. As much as you may be able to empathise, you will not know what the person is going through. Resist suggesting visits to psychiatrists, accelerating or slowing tapers, reinstating the drug, querying other diagnoses such as chronic fatigue syndrome (CFS), multiple sclerosis (MS), lupus, irritable bowel syndrome (IBS) or a mental breakdown and allow the time and space required to heal. Leave it up to him or her to direct you and say what is needed.
Withhold judgement: The true effects of benzodiazepines and antidepressants are understated and many people find it difficult to accept that taking these legally prescribed drugs could result in such adverse reactions. Try to be open and not make judgements based on assumptions or what you perceive to be credible. Even many well-intentioned medics are unaware and uneducated about the full repercussions of long-term benzodiazepine and antidepressant use, specifically dependency and withdrawal.
Release expectations: Appreciate that you have no control over the recovery process so that you don’t feel responsible or pressured. The withdrawal experience is unique and unpredictable; you may have to provide support for a much longer period than anticipated.
Give practical support: The person you are caring for may be in severe discomfort and feeling extremely lethargic and depleted of energy. Mowing the lawn, cooking, cleaning, shopping and attending to the children can seem like insurmountable tasks during withdrawal. Also, for those with intense symptoms, any form of exertion can cause flare-ups. Offering to help with practical matters can make a big difference.
Listen actively: Withdrawal can be overwhelming and the person may be feeling traumatised. Talking is therapeutic and some people feel a need to talk about their experience. Follow his or her cues: if you can, listen actively – without judgement or preconception – as feelings and concerns are shared; at other times space or companionable silence may be all that is needed. Remember too, that non-verbal communication can be powerful and your warmth, acceptance, expressions and body language are even more important than your words.
Don’t take things personally: If the person you are caring for is agitated or becomes angry and overly-sensitive, try not to take it personally. The effects of withdrawal can cause mood swings, organic fear, paranoia and a host of other psychological symptoms. Understanding that these reactions are normal will allow you to accept them for what they are while you continue to give your support.
Look after yourself well: Eat healthily, exercise regularly, maintain your hobbies, and get the rest and relaxation you need. Set limits and commit to what is realistic, rather than feel obligated to deliver on promises you are unable to keep as this will drain you even more. If possible, arrange a respite or back-up person who is reliable and trustworthy so that you can take regular breaks.
Get emotional support: Caring for someone in withdrawal can be mentally draining so you need to ensure that you take care of your own emotional needs and receive adequate support at this time. It is also important that you have a trusted friend or relative to discuss your fears, needs and feelings with. If you become emotionally drained and fatigued you will have nothing left to give.
Reassure, reassure, reassure: More than anything, someone experiencing withdrawal needs reassurance. Persistent, intense symptoms can cause doubt and increased anxiety. You will need to keep encouraging and reassuring your loved one that recovery is taking place. Hope is one of the most valuable coping tools and your attitude can make a big difference.
Keep in touch: Keep in contact even when it seems the person has recovered. Withdrawal symptoms often come in ‘waves’ and you may mistake a period during which the symptoms temporarily subside to be full recovery. Many people are devastated when the symptoms resurface and this is when you may be needed the most.
Link to the other page in this ‘Support’ section: